726 MEDICAL JURISPRUDENCE
Medico-Legal Points.—Accidental poisoning by aconite is not a rare
occurrence, seeing that it is largely used in Indian medicine. In his annual
report for the year 1949, the Chemical Examiner, Bengal, quotes the case of
a Nepali male, aged 45 years, who was given aconite by a quack as a remedy
for asthma. As a result of this he suffered from vomiting and purging fol-
lowed by collapse and death
On the 5th June 1923, five persons, viz. three males and two females, ate chutnie
with their breakfast, and suffered from poisonous symptoms. On admission to the King
George's Hospital, Lucknow, in the afternoon the symptoms were tingling and numbness
of the tongue, pain in the throat and abdomen, vomiting, weakness of the muscles and
marked prostration. They all recovered on the fourth day. It appears that aconite root
was powdered by mistake with amture in preparing the chutnie.
Aconite root has sometimes been eaten by mistake for horse radish root
and has produced fatal results although the latter is cylindrical, is yellowish-
white or brownish-white externally, whitish internally, retaining its colour
unchanged on exposure to air when scraped and bruised, and has a very
pungent taste. The tincture has been swallowed in overdoses, and the lini-
ment has been taken internally in mistake. The external application of
neuraline, a preparation containing Fleming's tincture, has caused death.
Inhalation of its dust while powdering the root has produced toxic symp-
toms. A case of multiple poisoning by aconite illustrating the danger of
careless labelling is reported by the Chemical Examiner of Bengal."0
A medical practitioner made up a drink supposed to contain citric acid, tmctura
aurantii and sugar. Eight persons including himself partook of the drink, and all deve-
loped poisonous symptoms in two hours. All recovered. On examination the bottle
labelled ttnctura aurantii in Bengali was found to contain tincture of aconite, A similar
case of multiple poisoning occurred at Shalimar. A Khola^i of the Bengal Nagpur Rail-
way goods shed found a bottle containing tincture of aconite on the railway line, and mis-
taking it for brandy brought it to the cooly lines, where his friends also thought that it
-contained brandy. Nine men partook of the contents of the bottle, and all of them showed
typical symptoms of aconite poisoning and one of them died.37 In a third case ten people
drank some liquor mixed with soda water from a bottle labelled "Beehive Brandy",
which was purchased by one of them with several other empty bottles, They all felt an
immediate irritation in their throat, and vomited. They were removed to hospital, where
then- stomachs were washed out. Four died and the others recovered. Aconite was de-
tected in the viscera of two and the stomach washings of all the victims. It was also
•detected in the liquor contained in the bottle labelled " Beehive Brandy 'V18
In a case which occurred at Gorakhpur, some supposed catechu served with a betel
leaf was responsible for the poisoning of five persons in a marriage party. Three of them
spat out the betel on experiencing some unusual sensation in their mouth, but the other
two ate up their shares, developed the symptoms of irritant poisoning and died within
ten hours. The supposed catechu, on examination, was found to consist of aconite root.M
In his annual report for the year 1947, the Chemical Examiner, United Provinces, cites
the case of a family consisting of five persons who suffered from symptoms of aconite
poisoning soon after taking a meal. One of them died and the others recovered. Aconite
was detected in the vomit, flour and chapatis.
Cases of suicidal and homicidal poisoning by aconite often occur in India,
although they are rare in European countries.
A young Hindu woman, aged 20 years, took a piece of the root with intent to
destroy herself, but recovered under the prompt treatment at the King George's Hospital,
Lucknow. In his annual report for the year 1949, the Chemical Examiner to the Govern-
ment of Bengal mentions a case from Sambalpur, where a male, aged 70 years, and a
female, aged 60 years, committed suicide by taking aconite, which was detected in the
viscera of both the deceased.
A woman administered aconite to her son-in-law in cooked rice with curds coloured
with turmeric. After taking the food he fell ill, and died soon afterwards. The herb of
aconite was found in the house of the woman, who also confessed that she had poisoned
her son-in-law. She was convicted and sentenced to death.40
36. Ind. Med. Gaz., Sep. 1910, p. 363.
37. Beng. Chem. Exam. Ann. Rep., 1922, p. 6.
38. Bengal Chemical Examiner's Annual Report, 1927, p, 13
39. UJP Chemical Examiner's Annual Report, 1926, p. 4.
40. Leader, Sep. 7, 1923.